Tornadoes · United States · Missouri · 2009
EF0 tornado, Mc Bride, Missouri, May 8, 2009
This EF0 tornado ran 2.2 miles across Perry County on May 8, 2009, touching down at 11:20 AM CDT and reaching 50 yards wide. It killed nobody, and did $7,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 8, 2009
- Touchdown
- 11:20 AM CDT (16:20 UTC)
- Lifted
- 11:23 AM CDT (16:23 UTC)
- On the ground
- 3 minutes
- Path length
- 2.2 miles (3.5 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- County
- Perry County
- Touchdown point
- 37.830, -89.870
- Lift-off point
- 37.830, -89.830
- Record number
- 0905081020-01
What the Weather Service recorded
A mature, very intense derecho moved rapidly east along a stationary front across the Mid Mississippi Valley into the Lower Ohio Valley. With a very moist and unstable atmosphere, along with strongly veering winds aloft, embedded tornadic supercells were associated with the derecho. Widespread damaging winds were the primary impact. The bowing portion of the system caused extensive damage from the Poplar Bluff area west. The comma head at the northern end of the bow caused locally catastrophic damage along and north of a Marble Hill to Jackson line. Winds were estimated slightly over 100 mph there.
The tornado was videotaped by a person at the Perryville airport and shown on local media outlets. The path was visible in a wheat field along County Road 934. Dozens of trees were down near the path, apparently due to inflow winds. Eyewitness accounts of the tornado were obtained. Peak winds were estimated near 65 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a tornado watch, issued at 14:22 UTC and running to 18:49 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 03:41 UTC | 09:44 UTC | Severe Thunderstorm Watch | PAH |
| 06:43 UTC | 07:30 UTC | Severe Thunderstorm Warning | PAH |
| 14:22 UTC | 18:49 UTC | Tornado Watch | PAH |
| 15:45 UTC | 16:30 UTC | Severe Thunderstorm Warning | PAH |
| 16:10 UTC | 22:00 UTC | Flash Flood Warning | PAH |
| 17:19 UTC | 18:15 UTC | Severe Thunderstorm Warning | PAH |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 12:10 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at May 8, 7:05 AM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, May 8, 7:05 AM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PADUCAH KY 705 AM CDT FRI MAY 8 2009 .UPDATE... UPDATED FOR 12Z AVIATION FORECAST DISCUSSION. && .DISCUSSION... MAIN CONCERNS ARE SEVERE WEATHER AND HEAVY RAINFALL POTENTIAL TODAY AND TONIGHT. RUNNING WAY BEHIND SO WILL TRY TO BE BRIEF. AS ONE MCS EXITS THE SOUTH...ANOTHER IS POISED TO MOVE EAST ACROSS MISSOURI AND INTO THE WESTERN PARTS OF THE AREA BY MIDDAY. NOT SURE IF THE KANSAS MCS WILL WEAKEN LATER THIS MORNING AS IT MOVES THROUGH MISSOURI OR NOT...BUT IT WILL LIKELY RE-INTENSIFY OVER OUR AREA BY AFTERNOON...ESPECIALLY IF THERE IS SUBSTANTIAL SUNSHINE AHEAD OF IT. POTENTIAL EXISTS FOR SIGNIFICANT COVERAGE OF SEVERE WEATHER IN THE FORM MAINLY OF DAMAGING WINDS...ALTHOUGH LARGE HAIL AND TORNADOES WILL STILL BE A CONCERN. WIDESPREAD HEAVY RAINS WILL ALSO BE A PROBLEM...ESPECIALLY AFTER THE RAINS MUCH OF THE AREA RECEIVED EARLY THIS MORNING. DAY SHIFT WILL HAVE TO MONITOR FOR A FLOOD WATCH. EVOLUTION BEYOND TODAYS MCS IS UNCLEAR...BUT THE MODELS ALL HAVE A STRONG MID/UPPER LEVEL SYSTEM ROTATING EASTWARD THROUGH THE UPPER MIDWEST TODAY AND INTO THE GREAT LAKES TONIGHT. AS THIS HAPPENS...THE SURFACE COLD FRONT WILL TAKE SHAPE AND SURGE THROUGH OUR REGION TONIGHT...ENDING UP SOUTH OF THE AREA BY 12Z SATURDAY. WILL LIKELY SEE CONTINUED RAINFALL AT LEAST THIS EVENING...WITH BEST CHANCES IN THE SOUTH. BEST CHANCES SOUTH WILL BE THE RULE THROUGH THE WEEKEND AS THE FRONT CONTINUES TO PUSH FARTHER SOUTH TOWARD THE GULF COAST. THE ECMWF SEEMS TO BE FAVORED FOR POPS LATE SATURDAY NIGHT THROUGH SUNDAY NIGHT...BUT AM SKEPTICAL OF PRECIPITATION SO FAR NORTH OF THE SURFACE BOUNDARY. EITHER WAY DRY WEATHER IS STILL FORECAST FOR MOST OF THE AREA MONDAY AND TUESDAY. && .AVIATION... MAIN TSRA ACTIVITY NOW OUT OF THE AREA. FOCUS TURNS TO THE MASSIVE COMPLEX OF STORMS TO OUR WEST. THIS COMPLEX SHOULD ARRIVE AT KCGI BY LATE MORNING...AND THEN SHIFT EAST WITH TIME DURING THE AFTERNOON. SOME OF THE STORMS WILL BE INTENSE WITH STRONG WINDS AND OF COURSE IFR OR LOWER CIGS AND VSBYS. COULD HAVE ISOLD SHRA/TSRA BEFORE THIS COMPLEX ARRIVES AS WELL. IN ADDITION...LOW CLOUDS HAVE INVADED THE AREA EARLY THIS MORNING. BEYOND THIS AFTERNOON...BIGGEST QUESTION IS WHETHER OR NOT ADDITIONAL ACTIVITY WILL BE ABLE TO FORM ALONG THE COLD FRONT...WHICH IS POISED TO GO THROUGH THE AREA THIS EVENING. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
Hazardous weather outlook, May 8, 9:44 AM CDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 944 AM CDT FRI MAY 8 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-091445- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 944 AM CDT FRI MAY 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SIGNIFICANT POTENTIAL FOR SEVERE THUNDERSTORMS EXISTS THROUGHOUT THE QUAD STATE TODAY. A LARGE COMPLEX OF THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE DAMAGING WINDS...LARGE HAIL...AND A FEW TORNADOES...IS EXPECTED TO PUSH EASTWARD INTO WESTERN PORTIONS OF THE AREA BY 10 AM. A STATIONARY OUTFLOW BOUNDARY FROM STORMS LAST NIGHT IS LOCATED FROM NEAR GREENVILLE MISSOURI TO NEAR HICKMAN KENTUCKY. AS THE THUNDERSTORM COMPLEX INTERACTS WITH THIS BOUNDARY...INTENSIFICATION IS EXPECTED...WITH AN INCREASED POTENTIAL FOR TORNADOES. THE LEADING LINE OF STORMS WILL MOVE EAST SOUTHEAST THROUGH THE ENTIRE AREA BY 3 PM. HOWEVER...THE POTENTIAL EXISTS FOR STRONG STRAIGHT-LINE WINDS TO PERSIST FOR AN HOUR OR TWO BEHIND THE LINE OF STORMS. IN ADDITION...WIDESPREAD HEAVY RAINFALL IS EXPECTED AND MAY RESULT IN SOME LOCALIZED FLOODING PROBLEMS. SOME THUNDERSTORMS MAY LINGER ACROSS THE AREA TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT MAY RESULT IN LOCALLY HEAVY RAINFALL. MANY AREA RIVERS WILL CONTINUE TO EXPERIENCE MINOR TO MODERATE FLOODING. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SMALL CHANCE THUNDERSTORMS IS FORECAST MAINLY IN THE SOUTH SATURDAY...AND THEN AFTER MIDNIGHT SATURDAY NIGHT THROUGH SUNDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. A CHANCE OF THUNDERSTORMS IS ALSO FORECAST FOR TUESDAY NIGHT THROUGH THURSDAY. AT THIS TIME...SEVERE WEATHER AND LOCALLY HEAVY RAINFALL CANNOT BE RULED OUT DURING THIS PERIOD. MANY AREA RIVERS WILL CONTINUE TO EXPERIENCE MINOR TO MODERATE FLOODING. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGHOUT THE AREA TODAY. DRS
In the hours before
Local storm report, May 8, 9:40 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
940 AM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM DOWNBURST CALVERT CITY 37.03N 88.35W
05/08/2009 MARSHALL KY NWS STORM SURVEY
HUNDREDS OF TREE LIMBS DOWN ALONG WITH NUMEROUS TREES
DOWN. ROOF PARTIALLY OFF 1 BUSINESS...AND SEVERAL HOMES
WITH ROOF DAMAGE. NUMEROUS SHEDS AND CARPORTS DESTROYED.
&&
DLLLocal storm report, May 8, 10:31 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1031 AM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 AM TSTM WND GST DONIPHAN 36.62N 90.82W
05/08/2009 M79 MPH RIPLEY MO COUNTY OFFICIAL
&&
CWLocal storm report, May 8, 10:51 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1051 AM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM TSTM WND DMG DONIPHAN 36.62N 90.82W
05/08/2009 RIPLEY MO COUNTY OFFICIAL
NUMEROUS TREES DOWN IN RIPLEY COUNTY. 2 MAIN BUILDINGS IN
DOWNTOWN DONIPHAN LOST THEIR ROOFS. TIME ESTIMATED.
&&
CWLocal storm report, May 8, 11:13 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1113 AM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM TSTM WND GST 5 E DONIPHAN 36.62N 90.73W
05/08/2009 E60 MPH RIPLEY MO NWS EMPLOYEE
&&
CWLocal storm report, May 8, 11:18 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1118 AM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM TSTM WND DMG DONIPHAN 36.62N 90.82W
05/08/2009 RIPLEY MO EMERGENCY MNGR
A TRAILER HAS A TREE THROUGH IT ON COUNTY HIGHWAY Y.
NUMEROUS POWER OUTAGES
&&
CWThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
4.3 hours before the tornado, 280 km from the path. May 8, 2009.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -46 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 627 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
- 0-3 km lapse rate
- 3.7 K/km
Lincoln, IL (KILX), 00:00Z
7.7 hours after it, 280 km from the path. May 9, 2009.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -3 J/kg
- Surface CAPE
- 378 J/kg
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.7 K/km
The radar
The St Louis radar (KLSX), 121 km away, was scanning. The volume nearest the touchdown began at 16:21 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 15:36 UTC | HAIL 0.7 | Bloomsdale | Ste. Genevieve, MO | |
| 15:39 UTC | HAIL 1.25 | 5 W Ste. Genevieve | Ste. Genevieve, MO | REPORTED BY AMATEUR RADIO OPERATOR |
| 16:20 UTC | TORNADO | 2 W Mcbride | Perry, MO | PATH VISIBLE IN WHEAT FIELD ALONG COUNTY ROAD 934. DOZENS OF TREES DOWN NEAR THE PATH...APPARENTLY DUE TO INFLOW WINDS. TORNADO CLASSIFIED AS EF0 WITH A PEAK WIND OF 65 MPH. PATH LENGTH WAS 2.2 MILES WITH AN AVERAGE PATH |
| 16:40 UTC | FUNNEL CLOUD | 2 W Farmington | St. Francois, MO | |
| 16:50 UTC | FUNNEL CLOUD | Farmington | St. Francois, MO | |
| 16:50 UTC | TSTM WND GST 87 | Fredericktown | Madison, MO | TREES DOWN...POWER OUTAGES ACROSS TOWN |
| 16:55 UTC | TSTM WND DMG | 1 E Park Hills | St. Francois, MO | AT INTERSECTION OF HIGHWAY 67 AND ROSENER ROAD ... POWER LINES DOWN. |
| 16:57 UTC | TORNADO | 3 W Farmington | St. Francois, MO | TORNADO TOUCHED DOWN ON THE HILLSIDE TO THE WEST OF FARMINGTON ... DISTANCE ESTIMATED. |
| 16:59 UTC | TSTM WND GST 60 | 4 W Farmington | St. Francois, MO | SEVERAL LARGE TREES DOWN WEST SIDE OF STE FRANCOIS COUNTY MO |
| 17:00 UTC | TSTM WND DMG | 2 W Doe Run | St. Francois, MO | TWO POWER POLES SNAPPED ALONG HIGHWAY W. |
| 17:02 UTC | TSTM WND DMG | 2 N Farmington | St. Francois, MO | MULTIPLE TREES DOWN ESTIMATED AT 10 INCHES IN DIAMETER AT THE INTERSECTION OF CURRENT ROAD AND OLD HIGHWAY 67 |
| 17:04 UTC | TSTM WND DMG | Doe Run | St. Francois, MO | LARGE TREE UPROOTED IN DOE RUN ALONG HIGHWAY W. |
| 17:05 UTC | TSTM WND DMG | Farmington | St. Francois, MO | HALF A ROOF TORN OF A HOUSE AT INTERSECTION OF LIBERTY AND JEFFERSON. |
| 17:07 UTC | TSTM WND GST 60 | 1 N Park Hills | St. Francois, MO | TRACKOR TRAILER OVERTURNED 1 MILE NORTH OF PARK HILL ON HIGHWAY 67 SOUTHBOUND. HIGHWAY 67 IS BLOCKED SOUTHBOUND |
| 17:10 UTC | TSTM WND DMG | 2 N Fredericktown | Madison, MO | VERY HIGH WINDS. ROOF BLOWN OFF OF BUILDING. |
| 17:10 UTC | TSTM WND DMG | Farmington | St. Francois, MO | ROOF TORN OFF OF THE EL TAPATIO RESTAURANT. |
| 17:10 UTC | TSTM WND GST 70 | Fredericktown | Madison, MO | NUMEROUS TREES AND POWER LINES DOWN IN AND AROUND THE FREDRICKTOWN AREA. SOME OF THE LARGE TREES FELL ON HOMES. |
| 17:15 UTC | TSTM WND DMG | 5 E Fredericktown | Madison, MO | AT THE INTERSECTION OF HIGHWAY 72 AND HIGHWAY F ... SEVERAL HOUSES DAMAGED ALONG WITH TREES DOWN. |
| 17:20 UTC | TSTM WND DMG | 3 E Knob Lick | St. Francois, MO | AT THE INTERSECTION OF HIGHWAY OO AND HIGHWAY T ... TREES DOWN CLOSING THE INTERSECTION. |
| 17:30 UTC | TSTM WND DMG | Millheim | Perry, MO | MACHINE SHED DESTROYED |
| 17:35 UTC | TSTM WND DMG | Patton Junction | Bollinger, MO | A LOT OF STRUCTURAL DAMAGE NORTH AND SOUTH ALONG HIGHWAY 72. ALSO...NUMEROUS TREES AND POWER LINES DOWN |
| 17:50 UTC | TSTM WND DMG | Oak Ridge | Cape Girardeau, MO | NUMERUS TREES AND POWER LINES DOWN. EMA DEPUTY DIRECTORS HOME HAS PANELING BLOWN OFF WALL AND WINDOWS ARE BLOWN OUT. |
| 18:00 UTC | HEAVY RAIN 3.55 | 2 Ne French Village | St. Francois, MO | GRAVEL WASHED OFF DRIVEWAY ALONG WITH DEBRIS ON NUMEROUS COUNTY ROADS DUE TO FLOODING. RAINFALL REPRESENTS THE TOTAL SINCE 10 AM. |
| 18:09 UTC | FLASH FLOOD | Park Hills | St. Francois, MO | WATER RESCUE OCCURRING IN PARK HILLS. TWO HOMES HAD WATER 8 FEET DEEP INTO THE BASEMENT. |
| 18:18 UTC | TSTM WND DMG | 2 Se Fredericktown | Madison, MO | LADYS HOUSE WITH 3 OR 4 TREES (2 FT DIAMETER) DOWN AND ALL SHINGLES AND FACIA METAL BLOWN OFF THE ROOF. POWER IS ALSO OUT. |
| 18:49 UTC | FLASH FLOOD | Park Hills | St. Francois, MO | WATER RESCUE OCCURRING ON PRIME ROSE ROAD SOUTHWEST OF PARK HILL MO. |
| 19:14 UTC | FLASH FLOOD | St. Mary | Ste. Genevieve, MO | 4 TO 5 FEET OF WATER OVER THE ROAD AT OLD ST. MARY ROAD BY THE RAILROAD CROSSING |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2009 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of May 8, 2009
45 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 8 | 7:53 AM CDT | EF1 | Dade, MO | 1.9 | 100 | $35,000 | ||
| May 8 | 8:05 AM CDT | EF1 | Greene, MO | 3.9 | 100 | $1.0 million | ||
| May 8 | 8:14 AM CDT | EF1 | Greene, MO | 1.8 | 75 | $200,000 | ||
| May 8 | 8:16 AM CDT | EF1 | Polk, MO | 8.6 | 250 | $2.0 million | ||
| May 8 | 8:21 AM CDT | EF0 | Greene, MO | 3.5 | 100 | $100,000 | ||
| May 8 | 8:25 AM CDT | EF1 | Taney, MO | 12.3 | 880 | $2.6 million | ||
| May 8 | 8:38 AM CDT | EF1 | Webster, MO | 3.8 | 400 | $50,000 | ||
| May 8 | 8:39 AM CDT | EF2 | Douglas, MO | 2.3 | 1,320 | $200,000 | ||
| May 8 | 8:39 AM CDT | EF2 | Douglas, MO | 2.5 | 880 | $20,000 | ||
| May 8 | 8:41 AM CDT | EF2 | Dallas, MO | 4.3 | 400 | 2 | $2.0 million | |
| May 8 | 8:48 AM CDT | EF1 | Douglas, MO | 1.1 | 200 | $50,000 | ||
| May 8 | 8:48 AM CDT | EF1 | Ozark, MO | 1.6 | 440 | $200,000 | ||
| May 8 | 9:07 AM CDT | EF1 | Wright, MO | 3.8 | 440 | $50,000 | ||
| May 8 | 9:19 AM CDT | EF0 | Texas, MO | 6.8 | 200 | $50,000 | ||
| May 8 | 9:25 AM CDT | EF2 | Laclede, MO | 2.0 | 440 | $500,000 | ||
| May 8 | 9:28 AM CDT | EF3 | Howell, MO | 2.2 | 800 | $500,000 | ||
| May 8 | 9:35 AM CDT | EF2 | Howell, MO | 27.9 | 880 | 2 | $2.5 million | |
| May 8 | 9:35 AM CDT | EF1 | Howell, MO | 10.8 | 880 | $500,000 | ||
| May 8 | 9:40 AM CDT | EF1 | Texas, MO | 3.5 | 440 | $25,000 | ||
| May 8 | 10:25 AM CDT | EF1 | Reynolds, MO | 1.8 | 440 | |||
| May 8 | 11:30 AM CDT | EF1 | Jackson, IL | 3.1 | 100 | $80,000 | ||
| May 8 | 11:32 AM CDT | EF0 | Jackson, IL | 0.4 | 30 | |||
| May 8 | 12:05 PM CDT | EF0 | Madison, MO | 0.5 | 50 | |||
| May 8 | 12:10 PM CDT | EF1 | Madison, MO | 0.5 | 30 | |||
| May 8 | 1:12 PM CDT | EF0 | Jackson, IL | 0.1 | 40 | $10,000 | ||
| May 8 | 1:18 PM CDT | EF0 | Franklin, IL | 0.3 | 40 | |||
| May 8 | 1:40 PM CDT | EF0 | Clay, IA | 0.3 | 50 | |||
| May 8 | 1:45 PM CDT | EF1 | Franklin, IL | 5.5 | 150 | |||
| May 8 | 3:04 PM CDT | EF1 | Barren, KY | 5.8 | 30 | $50,000 | ||
| May 8 | 4:55 PM EDT | EF3 | Garrard, KY | 21.1 | 150 | 2 | 15 | |
| May 8 | 5:02 PM EDT | EF0 | McMinn, TN | 0.1 | 20 | |||
| May 8 | 4:15 PM CDT | EF1 | Fentress, TN | 2.6 | 50 | $150,000 | ||
| May 8 | 5:18 PM EDT | EF0 | Estill, KY | 0.3 | 50 | $15,000 | ||
| May 8 | 5:58 PM EDT | EF2 | Scott, TN | 4.5 | 200 | $90,000 | ||
| May 8 | 6:40 PM EDT | EF0 | Union, TN | 0.8 | 20 | |||
| May 8 | 7:15 PM EDT | EF2 | Claiborne, TN | 2.2 | 100 | |||
| May 8 | 7:36 PM EDT | EF1 | Grainger, TN | 9.4 | 100 | $15,000 | ||
| May 8 | 8:45 PM EDT | EF0 | Washington, TN | 0.1 | 20 | |||
| May 8 | 9:00 PM EDT | EF0 | Dickenson, VA | 0.6 | 100 | $5,000 | ||
| May 8 | 8:14 PM CDT | EF0 | Warren, IL | 0.5 | 25 | |||
| May 8 | 9:45 PM EDT | EF2 | Wise, VA | 1.7 | 120 | |||
| May 8 | 10:25 PM EDT | EF0 | Russell, VA | 0.1 | 20 | |||
| May 8 | 10:27 PM EDT | EF2 | Russell, VA | 1.1 | 250 | |||
| May 8 | 11:44 PM EDT | EF2 | Alleghany, NC | 4.9 | 200 | 6 | $200,000 | |
| May 8 | 11:46 PM EDT | EF1 | Alleghany, NC | 0.3 | 30 | $5,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.